Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 9, 1996, 7:08 PM CDT for Wheeler County, Texas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 7:08 PM CDT (00:08 UTC)
- Expired
- May 9, 1996, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:15 PM CDT | Hail 4 | Mobeetie, TX | |
| May 9, 7:22 PM CDT | Tornado F0 | Wheeler, TX | |
| May 9, 7:31 PM CDT | Tornado F0 | Mobeetie, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 4475 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 100007 TORAMA TXC483-100100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 708 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...NORTHWESTERN WHEELER COUNTY AT 707 PM CDT...NATIONAL WEATHER SERVICE STORM SPOTTERS REPORTED A TORNADO JUST WEST OF MOBEETIE. THIS DANGEROUS STORM WAS MOVING EAST AT 10 MPH. MOBEETIE IS IN THE DIRECT PATH OF THE TORNADO. RESIDENTS OF MOBEETIE SHOULD SEEK SHELTER IMMEDIATELY. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 2:37 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 9, 2:37 PM CDT, 4 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 237 PM CDT THU MAY 9 1996 WINDSHIFT LINE HAS ALL BUT LOST ITS PUNCH ACROSS THE PANHANDLES. THE WIND ACROSS THE WESTERN PARTS OF THE PANHANDLES IS ALREADY BECOMING SOUTH. DRYLINE IS MOVING INTO THE WESTERN SOUTH PLAINS NOW. WE THINK THAT ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE EAST THIS EVENING...ESPECIALLY NEAR THE TRIPLE POINT BETWEEN THE DRYLINE AND THE WINDSHIFT LINE. MODIFIED CHILDRESS SOUNDING FROM THIS MORNING SHOWS THAT THE CAP HAS WEAKENED TO 2.2 DEGREES GIVEN THE CURRENT CONDITIONS. WE WILL ALSO ADD THE WORDS "POSSIBLY SEVERE" TO THE FORECAST AS WELL...SINCE ANY STORMS THAT GO UP WILL HAVE PLENTY OF LIFT TO WORK WITH. LATER ON TONIGHT...ARIZONA SHORT WAVE APPROACHES THE PANHANDLES AND LLJ SETS UP AHEAD OF IT. STRONG COLD FRONT WILL APPROACH THE PANHANDLE FROM THE NORTH. DRYLINE WILL SLOSH BACK TO THE WEST. STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT AS LLJ ENHANCES MOISTURE CONVERGENCE AND APPROACHING SHORT WAVE HELPS UPSTAIRS WITH THE DIVERGENCE AND THE SHORT WAVE WILL ALSO BRING COOLER TEMPERATURES ALOFT. THE NGM MODEL BRINGS THE SHORT WAVE ACROSS THE FASTEST...WHICH LOOKS REASONABLE GIVEN THE CURRENT PICTURES FROM OUTER SPACE. WITH THIS WAVE MOVING ACROSS SO FAST WE THINK THAT THERE MAY BE SOME MORNING OR EARLY AFTERNOON THUNDERSTORMS ACROSS THE EAST...BUT THE DYNAMICS WILL BE WELL EAST OF THE PANHANDLES BY AFTERNOON AND EVENING. SKIES ON FRIDAY MAY BE MAINLY SUNNY...BEFORE LOW CLOUDS MOVE IN LATE IN THE DAY FROM THE NORTH. WE WILL STILL BRING THE FRONT THROUGH THE ENTIRE FORECAST AREA BY SUNRISE FRIDAY...SO TEMPERATURES WILL STILL BE QUITE COOLER THAN TODAY. AFTER THE POSSIBLE RAIN TONIGHT INTO EARLY FRIDAY...WE SHOULD STAY RAIN FREE UNTIL SATURDAY AFTERNOON AND EVENING WHEN A FEW THUNDERSTORMS COULD ROLL OFF THE MOUNTAINS INTO OUR NORTHWEST ZONES IN A NORTHWEST FLtOW ALOFT. THANK YOU FOR THE COORDINATION DDC AND ABQ. A LOOK AT SOME EARLY NUMBERS: DHT 60/77 49/80 54 100 AMA 62/81 52/77 54 200 BVR 64/75 54/72 53 320 .AMA... TX...NONE. OK...NONE. GOEHRING
In the hours before
Special weather statement, May 9, 1:09 PM CDT, 5 hours 59 minutes before
OKZ001>003-TXZ001>020-100400- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 9 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE NORTHEAST CORNER OF THE PANHANDLES. THE AREA AT RISK IS GENERALLY EAST OF A LINE FROM GUYMON TO ALLISON. BEAVER...PERRYTON...LIPSCOMB...AND CANADIAN ARE A FEW OF THE CITIES INCLUDED IN THE SLIGHT RISK AREA. ELSEWHERE ACROSS THE PANHANDLES...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE EASTERN ONE-THIRD OF THE AREA...BUT THESE ARE NOT EXPECTED TO BECOME SEVERE. EARLY THIS AFTERNOON...A WEAK COLD FRONT HAD MOVED THROUGH THE OKLAHOMA PANHANDLE AND THROUGH ALL BUT THE EAST AND SOUTHEAST PARTS OF THE TEXAS PANHANDLE. A LOW PRESSURE CENTER WAS ON THE FRONT EAST OF AMARILLO...WITH A DRYLINE EXTENDING SOUTHWEST FROM IT INTO SOUTHEAST NEW MEXICO. THE FRONT AND THE DRYLINE WILL BE FAVORED AREAS FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP LATE TODAY AND THIS EVENING. DUE TO THE INSTABILITY OF THE AIRMASS IN PLACE OVER THE RISK AREA...ONCE CONVECTION BEGINS...THUNDERSTORMS WILL DEVELOP RAPIDLY. SOME OF THE STRONGER STORMS MAY BECOME SEVERE. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE NORTHEAST PORTIONS OF THE PANHANDLES SHOULD REMAIN ALERT...AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS EVENING. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:05 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 55 min |
| May 9, 7:42 PM CDT | Tornado Warning | AMA | Wheeler | 48 min |
| May 9, 8:24 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 36 min |
| May 9, 8:58 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 47 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.